zbMATH — the first resource for mathematics

Unconditional stability and long-term behavior of transient algorithms for the incompressible Navier-Stokes and Euler equations. (English) Zbl 0846.76075
This paper examines the long-term behavior, dissipativity and unconditional nonlinear stability properties of time integration algorithms for the incompressible Navier-Stokes equations, including both direct schemes and fractional step/projection methods. Numerical analysis and computational aspects involved in the implementation of these methods are addressed in detail and illustrated in representative numerical simulations.

76M25 Other numerical methods (fluid mechanics) (MSC2010)
76D05 Navier-Stokes equations for incompressible viscous fluids
76B47 Vortex flows for incompressible inviscid fluids
65M12 Stability and convergence of numerical methods for initial value and initial-boundary value problems involving PDEs
PDF BibTeX Cite
Full Text: DOI
[1] Temam, R., Navier-Stokes equations and nonlinear functional analysis, () · Zbl 0522.35002
[2] Temam, R., Infinite-dimensional dynamical systems in mechanics and physics, () · Zbl 0871.35001
[3] Constantin, P.; Foias, C., Navier-Stokes equations, (1988), Univ. of Chicago Press Chicago, IL · Zbl 0687.35071
[4] Shen, J., Long time stability and convergence for fully discrete nonlinear Galerkin methods, Appl. anal., 38, 201-229, (1990) · Zbl 0684.65095
[5] Foias, C.; Jolly, M.S.; Kevrekidis, I.G.; Titi, E.S., Dissipativity of numerical schemes, Nonlinearity, 4, 591-613, (1991) · Zbl 0734.65080
[6] Elliot, C.M.; Stuart, A.M., The global dynamics of discrete semilinear equations, () · Zbl 0792.65066
[7] Simo, J.C.; Tarnow, N., The discrete energy-momentum method. conserving algorithms for nonlinear elastodynamics, Z. angew. math., (1992), in press. · Zbl 0758.73001
[8] Ge, Z.; Marsden, J.E., Lie-Poisson Hamilton-jacob; theory and Lie-Poisson integrators, Phys. lett. A, 133, 134-139, (1988) · Zbl 1369.70038
[9] D. Lewis and J.C. Simo, Conserving algorithm for the dynamics of Hamiltonian systems on Lie groups, J. Nonlinear Sci., submitted. · Zbl 0799.58069
[10] Scovel, C., Symplectic numerical integration of Hamiltonian systems, (), 463-496 · Zbl 0748.58010
[11] Hughes, T.J.R.; Liu, W.K.; Brooks, A., Review of finite element analysis of incompressible viscous flow by the penalty function formulation, J. comput. phys., 30, 1-60, (1979)
[12] Chorin, A.E., A numerical method for solving incompressible viscous flow problems, J. comput. phys., 2, 12-26, (1967) · Zbl 0149.44802
[13] Chorin, A.E., Numerical solution of the Navier-Stokes equations, Math. comp., 22, 745-762, (1968) · Zbl 0198.50103
[14] Chorin, A.E., On the convergence of discrete approximations to the Navier-Stokes equations, Math. comp., 23, 341-353, (1969) · Zbl 0184.20103
[15] Hestenes, M.R., Multiplier and gradient methods, J. optim. theory appl., 4, 303-320, (1969) · Zbl 0174.20705
[16] Powell, M.J.D., A method for nonlinear constraints in minimization problems, () · Zbl 0194.47701
[17] Glowinski, R., Numerical methods for nonlinear variational problems, (1984), Springer Berlin · Zbl 0575.65123
[18] Glowinski, R.; Le Tallec, P., Augmented Lagrangian and operator splitting methods in nonlinear mechanics, () · Zbl 0698.73001
[19] Simo, J.C.; Taylor, R.L., Quasi-incompressible finite elasticity in principal stretches; continuum basis and numerical algorithms, Comput. methods appl. mech. engrg., 85, 273-310, (1991) · Zbl 0764.73104
[20] Yanenko, N.N., Fractional step methods, (1971), Springer Berlin, English translation · Zbl 0209.47103
[21] Temam, R., Une méthode d’aproximations de la solution des équations de Navier-Stokes, Bull. soc. math. France, 98, 115-152, (1968) · Zbl 0181.18903
[22] Temam, R., Navier-Stokes equations, (1979), North-Holland Amsterdam · Zbl 0454.35073
[23] Kim, J.; Moin, P., Application of a fractional-step methods to the incompressible Navier-Stokes equations, J. comput. phys., 59, 308-323, (1985) · Zbl 0582.76038
[24] Bell, J.; Collela, P.; Glaz, H., A second-order projection method for the incompressible Navier-Stokes equations, J. comput. phys., (1990), to appear.
[25] Shen, J., On error estimates of projection methods for Navier-Stokes equations: first order schemes, SIAM J. numer. anal., (1991), to appear.
[26] Gresho, P.M., Some current CFD issues relevant to the incompressible Navier-Stokes equations, Comput. methods appl. mech. engrg., 87, 201-252, (1991) · Zbl 0760.76018
[27] Kreiss, H.; Lorenz, J., Initial-boundary value problems and the Navier-Stokes equations, () · Zbl 1097.35113
[28] Chorin, A.E.; Marsden, J.E., A mathematical introduction to fluid mechanics, (1990), Springer Berlin · Zbl 0712.76008
[29] Mahalov, Titi and Leibovich (1990).
[30] Arnold, V.I., Sur la géometrie différentielle des groupes de Lie de dimension infinie et ses applications á l’hydrodynamique des fluides perfaits, Ann. inst. Fourier, XVI, 319-361, (1966) · Zbl 0148.45301
[31] Arnold, V.I., Mathematical methods of classical mechanics, (1989), Springer Berlin
[32] Ebin, D.; Marsden, J.E., Groups of diffeomorphisms and the motion of an incompressible fluid, Ann. math., 92, 102-163, (1970) · Zbl 0211.57401
[33] Dahlquist, G., Error analysis of a class of methods for stiff nonlinear initial value problems, (), 60-74
[34] Butcher, J.C., A stability property of implicit Runge-Kutta methods, Bit, 15, 358-361, (1975) · Zbl 0333.65031
[35] Simo, J.C., Nonlinear stability analysis of the time-discrete variational problem of evolution in nonlinear heat conduction, plasticity and viscoplasticity, Comput. methods appl. mech. engrg., 88, 111-131, (1991) · Zbl 0751.73066
[36] A. Stuart and A.R. Humphries, Model problems in numerical stability theory of initial boundary value problems, SIAM Rev. (preprint). · Zbl 0807.65091
[37] Strang, G.; Fix, D., An analysis of the finite element method, (1973), Prentice Hall Englewood Cliffs, NJ · Zbl 0278.65116
[38] Pironneau, O., Finite elements for fluids, (1989), Wiley New York · Zbl 0665.73059
[39] Brezzi, F.; Fortin, M., Mixed and hybrid finite element methods, (1991), Springer Berlin · Zbl 0788.73002
[40] Crouzeix, M.; Raviart, P.A., Conforming and non-conforming finite element methods for solving the stationary Stokes equations, RAIRO anal. numer., 7, 33-76, (1973) · Zbl 0302.65087
[41] Fortin, M.; Fortin, A., A generalization of Uzawa’s algorithm for the Navier-Stokes equations, Comm. appl. numer. methods, 1, 205-208, (1985) · Zbl 0592.76040
[42] Fortin et al. (1971).
[43] Ghia, U.; Ghia, K.N.; Shin, C.T., High-re solutions for incompressible flow using the Navier-Stokes equations and a multigrid method, J. comput. phys., 48, 387-411, (1982) · Zbl 0511.76031
[44] Brezzi, F.; Bristeau, M.-O.; Franca, L.P.; Mallet, M.; Rogé, G., A relationship between stabilized finite element methods and the Galerkin method with bubble functions, Comput. methods appl. mech. engrg., 96, 117-229, (1992) · Zbl 0756.76044
[45] Brooks, A.N.; Hughes, T.J.R., Streamline upwind/Petrov-Galerkin formulations for convective dominated flows with particular emphasis on the incompressible Navier-Stokes equations, Comput. methods appl. mech. engrg., 32, 199-259, (1982) · Zbl 0497.76041
[46] Johnson, C.; Nävert, U.; Pitkaranta, J., Finite element methods for linear hyperbolic systems, Comput. methods appl. mech. engrg., 45, 285-312, (1984) · Zbl 0526.76087
[47] Gresho, P.M.; Lee, R.L.; Chan, S.T.; Sani, R.L., Solution of the time-dependent incompressible Navier-Stokes equations using the Galerkin finite element method, (), 203-222
[48] Shakib, F., Finite element analysis of the compressible Euler and Navier-Stokes equations, ()
[49] Roshko, A., On the development of turbulent wakes from vortex streets, NACA report 1194, (1954)
[50] ()
[51] Marsden, J.; Hughes, T.J.R., Mathematical foundations of elasticity, (1983), Prentice Hall Englewood Cliffs, NJ
[52] Sauer, T.; Yorke, J.A.; Casdagli, M., Embeddology, J. statist. phys., 65, 579-616, (1991)
[53] Lee, H.; Moin, P., An improvement of fractional-step methods for the incompressible Navier-Stokes equations, J. comput. phys., 92, 369-379, (1991) · Zbl 0709.76030
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.